Sorry for the wait...I was at my other job. Thanks for answering my questions. I appreciate it.
I don't think that this is a behavioral issue. From your description of the behaviors and the fact that the Pheno did help a bit, I really, really do feel like this is a seizure activity.
Normally when we think of seizures, we think of the grand mal type, where the whole body spasms and the dog loses consciousness. However, there is another kind, called a petite mal where only one muscle group is affected or the dog exhibits some kind of strange behavior. I suspect this is what is going on with your dog.
The cause of these kinds of seizures can be anything from ingestion of a toxin to low blood sugar to some kind of organic brain disease or organ disease. At 4 years old, he's at the perfect age for things like epilepsy to start to show up. Obviously, there's no way to know for sure which is going on with your dog without being able to see him.
Unfortunately often the cause of the seizure isn't found. They call that a "seizure of unknown eitology", which essentially means that yes, the dog had a seizure, but we don't really know why.
Sometimes a seizure can be a one time only episode and no further treatment is needed. This is clearly not the case with your dog. The ongoing behavior tells me that he absolutely does need to be on some kind of medication. I know that the best testing is with an EGG at a veterinary neurologist, but truthfully, the majority of vets don't bother testing for it...especially if they can see the behavior happening. If your dog hasn't had one of these episodes in the vet clinic, then if you have a video feature on your cellphone or digital camera, you may want to videotape that episode so that your vet can see exactly what is going on with him. Unfortunately, seizures are one of the hardest things to diagnose since there are so many possible causes, but having a video of the episode will help your vet a great deal.
Getting him on medication like Pheno (and I realize this medication didn't stop the seizures completely, but this is one of those medications that often takes several weeks to get just the right therapeutic dose) will get them under control.
I hope this helps.